Mississippi, 2019

Damaging Wind in Mississippi, July 22, 2019

July 22, 2019 · NWS MEG · 1 event in 1 county or zone

A strong thunderstorms produced some minor wind damage across portions of northeast Mississippi during the afternoon hours of July 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A strong thunderstorms produced some minor wind damage across portions of northeast Mississippi during the afternoon hours of July 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 22, 1:58 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 22, 1:58 PM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
258 PM CDT Mon Jul 22 2019

.DISCUSSION...
Surface cold front had dropped to the I-40 corridor of west TN at
2 PM CDT / 19Z. Storms were an hour or two ahead of convection-
allowing model (CAM) consensus from earlier today. GOES East
visible imagery indicted an elongated shear axis, parallel to and
on the cold side of the surface front. Expect this feature to aid
in scattered post-frontal shower and thunderstorm development into
the evening. On the whole, expect the system remain progressive.
GOES East multi-layer water imagery indicated strong deep layer
subsidence over MO, which will spread over the Midsouth late
tonight. Late evening and overnight rain chances may need additional
trimming.

Following several weeks of warm and very humid conditions, drier
midcontinental air will prevail over all the Midsouth on Tuesday.
Low level return flow from the gulf will likely not commence to
any great degree until the weekend. In the interim, given the
above normal greenness and full sunshine, expect evapotranspiration
to gradually drive surface dewpoints to the upper 60s by Friday -
still about 10 degrees cooler than dewpoints over the last several
weeks. Once return flow is established, weekend dewpoints will
return to the 70s.

With the return of gulf humidity, isolated storms will be
possible by the weekend. The 12Z GFS appeared to be exhibiting
its warm season nocturnal wet bias. Given the weak deep layer shear,
expect weekend and early next week rain chances to be confined to
the heat of the day.

PWB

&&

.AVIATION...
18Z TAF cycle

A rare midsummer cold front has moved through JBR. Current timing
should take it through MEM and MKL well before sunset and through
TUP around sunset. Winds ahead of the front are from the
Southwest 8-10kt, and from the North 8-10kt behind the front. A
line of thunderstorms will likely accompany the front ar MEM and
MKL. Added a 3hr tempo group for 3sm VIS and MVFR cigs accordingly.
On station thunderstorms look slightly less likely at TUP. Cigs
may lower to MVFR or IFR levels briefly overnight with VFR cigs
returning to MEM, JBR and MKL late tonight or early tomorrow. Wind
tomorrow will be from the North to Northeast 10-14kt.

30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jul 22, 11:29 AM CST, 3 hours 41 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Memphis TN
1229 PM CDT Mon Jul 22 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-231930-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
1229 PM CDT Mon Jul 22 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is Slight Risk for severe thunderstorms this afternoon over
west Tennessee east of the Memphis metro, and over far northeast
Mississippi. There is a Marginal Risk over the remainder of the
Midsouth.

Damaging winds and locally heavy rainfall will possible,
particularly over the Slight Risk Area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon over West
Tennessee and far northeast Mississippi.

PWB

In the hours before

Special weather statement, Jul 22, 11:26 AM CST, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Memphis TN
1226 PM CDT Mon Jul 22 2019

TNZ002>004-019>021-051-221815-
Carroll TN-Weakley TN-Crockett TN-Obion TN-Henry TN-Dyer TN-
Gibson TN-
1226 PM CDT Mon Jul 22 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 115 PM CDT
FOR...

Carroll County in western Tennessee...
Southern Weakley County in western Tennessee...
Northwestern Crockett County in western Tennessee...
Southeastern Obion County in western Tennessee...
Southwestern Henry County in western Tennessee...
Dyer County in western Tennessee...
Gibson County in western Tennessee...

At 1225 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located 8 miles west of Dyer,
moving northeast at 60 mph.

Dangerous cloud to ground lightning is also possible with this
thunderstorm.

People in Carroll...southern Weakley...northwestern Crockett...
southeastern Obion...southwestern Henry...Dyer and Gibson Counties
should monitor this storm closely.

LAT...LON 3625 8827 3582 8841 3582 8857 3592 8938
      3595 8941 3593 8949 3597 8972 3627 8920
TIME...MOT...LOC 1725Z 275DEG 52KT 3604 8913

SGW
Special weather statement, Jul 22, 11:52 AM CST, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Memphis TN
1252 PM CDT Mon Jul 22 2019

TNZ003-004-022-221830-
Weakley TN-Benton TN-Henry TN-
1252 PM CDT Mon Jul 22 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 130 PM CDT
FOR...

Northeastern Weakley County in western Tennessee...
Northeastern Benton County in western Tennessee...
Henry County in western Tennessee...

At 1252 PM CDT...a strong thunderstorm producing winds at least 40
mph was located near Cottage Grove, or 13 miles west of Paris, moving
East at 30 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Weakley...northeastern Benton and Henry
Counties should monitor this storm closely.

LAT...LON 3624 8795 3625 8855 3640 8867 3650 8847
      3650 8806 3644 8806 3634 8797 3629 8795
TIME...MOT...LOC 1752Z 236DEG 24KT 3637 8854
Special weather statement, Jul 22, 12:28 PM CST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Memphis TN
128 PM CDT Mon Jul 22 2019

TNZ020-021-051-052-221915-
Carroll TN-Madison TN-Crockett TN-Gibson TN-
128 PM CDT Mon Jul 22 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 215 PM CDT
FOR...

Southwestern Carroll County in western Tennessee...
Northern Madison County in western Tennessee...
Southeastern Crockett County in western Tennessee...
Southeastern Gibson County in western Tennessee...

At 128 PM CDT...a strong thunderstorm producing winds in excess of 30
mph was located over Adair and near Humboldt, moving east at 15 mph.

Dangerous cloud to ground lightning is also possible with this
thunderstorm.

People in southwestern Carroll...northern Madison...southeastern
Crockett and southeastern Gibson Counties should monitor this storm
closely.

LAT...LON 3567 8901 3587 8899 3588 8865 3563 8864
TIME...MOT...LOC 1828Z 271DEG 12KT 3576 8896

SGW
Special weather statement, Jul 22, 12:53 PM CST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Memphis TN
153 PM CDT Mon Jul 22 2019

TNZ021-022-221945-
Carroll TN-Benton TN-
153 PM CDT Mon Jul 22 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 245 PM CDT
FOR...

Northeastern Carroll County in western Tennessee...
Southern Benton County in western Tennessee...

At 153 PM CDT...a strong thunderstorm producing winds in excess of 30
mph was located near Bruceton, or 9 miles southwest of Camden, moving
east at 20 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Carroll and southern Benton Counties should
monitor this storm closely.

LAT...LON 3587 8794 3584 8797 3584 8804 3585 8805
      3586 8828 3611 8825 3609 8795 3603 8800
      3600 8800 3598 8802 3595 8802 3594 8800
      3594 8793
TIME...MOT...LOC 1853Z 271DEG 17KT 3596 8822

SGW
Special weather statement, Jul 22, 2:58 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Memphis TN
358 PM CDT Mon Jul 22 2019

MSZ016-017-024-222145-
Itawamba MS-Monroe MS-Lee MS-
358 PM CDT Mon Jul 22 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 445 PM CDT
FOR...

Itawamba County in northeastern Mississippi...
Northern Monroe County in northeastern Mississippi...
Southeastern Lee County in northeastern Mississippi...

At 358 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Evergreen, or 7
miles southeast of Tombigbee State Park, moving northeast at 55 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Itawamba...northern Monroe and southeastern Lee Counties
should monitor this storm closely.

LAT...LON 3391 8823 3391 8872 3395 8872 3446 8837
      3446 8816
TIME...MOT...LOC 2058Z 240DEG 49KT 3415 8854
Special weather statement, Jul 22, 2:59 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Memphis TN
359 PM CDT Mon Jul 22 2019

TNZ091-092-222145-
McNairy TN-Hardin TN-
359 PM CDT Mon Jul 22 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 445 PM CDT
FOR...

Southeastern McNairy County in western Tennessee...
Hardin County in western Tennessee...

At 359 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Savannah, moving
east at 50 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern McNairy and Hardin Counties should monitor
this storm closely.

LAT...LON 3500 8820 3500 8853 3538 8820 3539 8817
      3538 8812 3541 8808 3540 8804 3535 8800
      3533 8802 3530 8802 3529 8798 3501 8798
TIME...MOT...LOC 2059Z 267DEG 42KT 3515 8826

The radar

The Columbus AFB radar (KGWX), 40 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lee

When
July 22, 3:10 PM CST to 3:15 PM CST
Where
Lee County, 2.59 mi WSW of Eukaba to 1.04 mi SW of Eukaba
Measured
43 kt (49 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
34.190, -88.573

One large tree fell down over a small shed in Richmond.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2019Every state in 2019This day in weather historyWarnings in Mississippi, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843303.